Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 211, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 18, 2002, 7:05 PM CDT for Atchison County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2002, 7:05 PM CDT (00:05 UTC)
- Expired
- Sep 18, 2002, 7:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Atchison County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 18, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5560 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 14.9
The text
As transmitted, in the capitals the NWS used until 2016.
324
WUUS53 KEAX 190005
SVRMCI
KSC005-190045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
705 PM CDT WED SEP 18 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ATCHISON COUNTY IN NORTHEAST KANSAS
* UNTIL 745 PM CDT
* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MAYETTA...OR NEAR HOLTON...AND MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ARRINGTON BY 710 PM CDT
MUSCOTAH BY 715 PM CDT
EFFINGHAM BY 720 PM CDT
LANCASTER KS BY 725 PM CDT
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.
LAT...LON 3966 9539 3959 9529 3949 9533 3944 9543
3944 9558 3966 9557
SCHMITWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 18, 3:25 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 325 PM CDT WED SEP 18 2002 CONCERNS FOR THIS FORECAST PACKAGE WILL CENTER ON THE SEVERE WEATHER THREAT AND EXCESSIVE RAINFALL EXPECTED OVER THE NEXT 24 HOURS. THE ELEMENTS FOR AN ACTIVE NIGHT ARE COMING TOGETHER IN EAST KANSAS AND NORTHERN MISSOURI. A WEAK PRE-FRONTAL TROUGH...ALONG WITH SOME STRONG WARM AIR ADVECTION...HAS BEGUN TO POP OFF INDIVIDUAL CONVECTIVE SHOWERS FROM CENTRAL KANSAS THROUGH WEST CENTRAL MISSOURI THIS AFTERNOON. EXPECTED WIDE SPREAD THUNDERSTORM ACTIVITY SHOULD POP UP DURING THE OVERNIGHT HOURS AS LOW LEVEL FRONTAL CONVERGENCE AND A JET STREAK BEGIN TO INTERACT AFTER SUNSET. THERE SHOULD BE JUST ENOUGH SHEAR PRESENT FOR ISOLATED SUPERCELL ACTIVITY TO POP OFF BEFORE MIDNIGHT. THE RESULT IS THAT I EXPECT OUR BEST CHANCE FOR SEVERE WEATHER TO OCCUR BETWEEN SUNSET AND MIDNIGHT. THE POOLED PRECIPITABLE WATER VALUES AND SHEAR POINT MORE TOWARDS HEAVY RAIN...STRONG WINDS...AND HAIL AS OUR MAIN THREATS. AFTER MIDNIGHT THE 850 MB JET CRANKS UP PARALLEL TO THE FRONT. BEST CHANCES FOR TRAINING STORMS ACTIVITY WILL BE FROM WEST CENTRAL MISSOURI THROUGH NORTH CENTRAL MISSOURI AFTER MIDNIGHT. THE HIGH PRECIPITABLE WATER VALUES POOLED ALONG AND AHEAD OF THE FRONT WILL CONTRIBUTE TO THE HEAVY RAIN PROBLEM AS THE FRONT IS PROGGED TO SLOWLY MOVE THROUGH THE REMAINDER OF NORTH MISSOURI THURSDAY. ETA MODEL INDICATES THE FORMATION OF A WEAK CUTOFF LOW OVER THE TEXAS/OKLAHOMA PANHANDLE AS A JET STREAK ROUNDS THE TIP OF THE MIDWEST TROUGH. IT IS THIS FEATURE THAT WILL INHIBIT THE PROGRESSION OF THE FRONT THROUGH THE STATE THURSDAY AND THURSDAY NIGHT. ANOTHER SHORT WAVE DIGGING THROUGH THE ROCKIES THURSDAY NIGHT WILL BE KICKER TO MOVE THE THE CUTOFF THROUGH MISSOURI FRIDAY. THEREFOR I HAVE INTRODUCES SOME CHANCES POPS INTO CENTRAL AND NORTH CENTRAL MISSOURI FOR THE DAYLIGHT HOURS FRIDAY. IN THE EXTENDED PORTION OF THE FORECAST...A SERIES OF IMPULSES (WITH ASSOCIATED WEAK FRONTS) PROGGED TO ROTATE THROUGH THE BASE OF THE UPPER TROF DAYS 5-7. HOWEVER...WILL STICK WITH SILENT 20 POPS...AS MOISTURE APPEARS LIMITED...LOW LEVEL CONVERGENCE APPEARS NEGLIGIBLE...AND TIMING IS UNCERTAIN. ALSO...ONLY MINOR TWEAKS MADE TO TEMPERATURES...WITH UPPER 60S/LOW 70S FOR HIGHS AND UPPER 40S/50S FOR LOWS. CUTTER/LS 318 AM... ACTIVE WEATHER PATTERN WILL BRING FORECAST AREA WIDESPREAD RAIN THE NEXT FEW DAYS...WITH THE POTENTIAL OF SEVERE WEATHER AND HEAVY RAIN TONIGHT. ISENTROPIC LIFT THIS MORNING HAS LEAD TO THUNDERSTORM DEVELOPMENT IN EASTERN KANSAS WHICH IS EXPECTED TO MOVE NORTHEAST ACROSS AREA TODAY WITH ASSOCIATED WEAK UPPER LEVEL SHORT WAVE. MAIN SHOW HOWEVER WILL BE TONIGHT AS STRONGER SHORT WAVE HEADS OUT OF CENTRAL ROCKIES. FORECAST AREA WILL BE UNDER A DIFFLUENT PATTERN ALOFT WITH UPPER JET MAX SWEEPING BY THIS EVENING. COLD FRONT IS EXPECTED TO EXTEND FROM WESTERN IOWA INTO SOUTH CENTRAL KANSAS BY EARLY EVENING. AIR AHEAD OF FRONT WILL BECOME PRETTY UNSTABLE THIS AFTERNOON WITH CAPE VALUES OVER 2000 IN AN AREA EXTENDING FROM SOUTH CENTRAL KANSAS INTO NORTHWEST MISSOURI. AS MOISTURE POOLS ALONG THIS FRONT PRECIPITABLE WATER VALUES EXCEED 2 INCHES. THUS THINK SEVERE WEATHER AND HEAVY RAIN WILL BOTH BE A PROBLEM FROM THE STORMS TONIGHT. FRONT WILL BE SLOW TO MOVE THROUGH FORECAST AREA AS UPPER WAVE SPLITS WITH NORTHERN STREAM ENERGY LIFTING OFF INTO CANADA BY 48 HOURS...BUT SOUTHERN PORTION GETTING CUT OFF IN CENTRAL PLAINS UNTIL A KICKER ARRIVES ON FRIDAY. THUS WE SHOULD STAY PRETTY CLOUDY AND WET THROUGH THURSDAY AND WILL ADD PRECIPITATION TO FORECAST FOR THURSDAY NIGHT. WILL HOLD OFF ON ANY MENTION OF RAIN ON FRIDAY AS MODELS ARE DIVERGING ON A SOLUTION. ETA MODEL INDICATES SOME LIGHT PRECIPITATION STILL POSSIBLE WITH 850 FRONT IN REGION AND POSSIBLY A DEFORMATION BAND OF RAIN FORMING. TEMPERATURES TODAY WILL BE A BIT TRICKY WITH A QUESTION OF HOW MUCH CLOUD COVER THERE WILL BE. THINK THERE SHOULD BE ENOUGH CLEARING BY AFTERNOON IN SOUTHWEST PARTS OF FORECAST AREA BEHIND INITIAL WEAK SHORT WAVE. STRONG SOUTHERLY WINDS WILL ALSO DEVELOP AHEAD OF NEXT WAVE...SO EXPECT A RAPID WARM UP WILL BE OCCURRING IN THOSE AREAS...AND WILL GO ABOVE GUIDANCE NUMBERS. CLOUDS AND RAIN SHOULD KEEP TEMPERATURES IN CHECK AFTER THAT. PC .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, Sep 18, 1:01 PM CDT, 6 hours 4 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191100- * HAZARDS EXPECTED - SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL...WITH ISOLATED TORNADOES POSSIBLE. ALTHOUGH THERE IS THE POTENTIAL FOR SEVERE WEATHER ACROSS THE ENTIRE OUTLOOK AREA...LOCATIONS AT GREATEST RISK OF SEEING SEVERE WEATHER WILL BE ALL OF NORTHEAST AND EAST CENTRAL KANSAS AND PORTIONS OF NORTHWEST AND WEST CENTRAL MISSOURI WEST OF A LINE FROM BETHANY TO CLINTON MISSOURI. STORMS SHOULD BEGIN TO DEVELOP AFTER 4 PM...WITH THE POTENTIAL FOR SEVERE STORMS CONTINUING THROUGH THE EARLY EVENING HOURS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY DURING THE OVERNIGHT HOURS FROM AROUND KANSAS CITY...NORTHEAST THROUGH THE CHILLICOTHE AND CARROLLTON AREAS. * SPOTTER ACTIVATION - ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND INTO THIS EVENING IN PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS AND NORTHWEST AND WEST CENTRAL MISSOURI. DISCUSSION: A COLD FRONT ASSOCIATED WITH A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS THIS EVENING. STORMS ARE EXPECTED TO INITIATE AHEAD OF THE FRONT LATTER THIS AFTERNOON AS DAYTIME TEMPERATURES CLIMB. THE STORMS THAT FIRE THIS AFTERNOON SHOULD HAVE ENOUGH SHEAR AND INSTABILITY TO PRODUCE SOME BORDERLINE SUPERCELL STORMS. STRONG WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS...BUT ISOLATED TORNADOES WILL BE POSSIBLE. THE FRONTAL BOUNDARY WILL MOVE SLOWLY TO THE SOUTHEAST TONIGHT. THIS WILL ALLOW FOR STORMS TO REMAIN OVER AN AREA FOR A LONG ENOUGH PERIOD THAT HEAVY RAIN WILL BECOME A CONCERN DURING THE OVERNIGHT HOURS. THE SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY WITH THE FRONT BY AFTERNOON EXTENDING FROM AROUND KIRKSVILLE TO NEAR BUTLER MISSOURI. THE PRODUCT IDENTIFIER OF THE HAZARDOUS WEATHER OUTLOOK WILL CHANGE OCTOBER 1 2002...IN ACCORDANCE WITH NEW NWS POLICY. THE NEW COMMUNICATIONS IDENTIFIER FOR THE HAZARDOUS WEATHER OUTLOOK WILL BE FLUS43 KEAX...WITH AN AWIPS PRODUCT IDENTIFIER HWOEAX. USERS OF THE HAZARDOUS WEATHER OUTLOOK WILL NEED TO MAKE THE NECESSARY CHANGES TO RECEIVE THIS PRODUCT AFTER OCTOBER 1 2002. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. CUTTER
In the hours before
Special weather statement, Sep 18, 3:59 PM CDT, 3 hours 6 minutes before
KSZ025-057-102>105-MOZ012-013-020-021-028-029-037-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 359 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 685...IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ANDREW...BUCHANAN...CLAY...CLINTON...DE KALB...JACKSON AND PLATTE. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... KANSAS CITY...OLATHE...PAOLA AND ST JOSEPH. LS
Special weather statement, Sep 18, 6:03 PM CDT, 1 hour 2 minutes before
MOZ001>006-011-014-015-190500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 603 PM CDT WED SEP 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 687...IN EFFECT UNTIL MIDNIGHT CDT THURSDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ATCHISON...DAVIESS...GENTRY...GRUNDY...HARRISON...HOLT...MERCER... NODAWAY AND WORTH. SOME CITIES IN THIS TORNADO WATCH INCLUDE BETHANY...MARYVILLE... ROCKPORT AND TRENTON. PB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:51 PM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 39 min |
| Sep 18, 8:39 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 66 min |
| Sep 18, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Leavenworth | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.